Free
Correspondence  |   December 2000
Complications Associated with Intermittent Pneumatic Compression Devices
Author Notes
  • Medical College of Wisconsin
  • Milwaukee, Wisconsin.
  • aanand@mcw.edu
Article Information
Correspondence
Correspondence   |   December 2000
Complications Associated with Intermittent Pneumatic Compression Devices
Anesthesiology 12 2000, Vol.93, 1556. doi:
Anesthesiology 12 2000, Vol.93, 1556. doi:
To the Editor:—
The article by Siddiqui et al.  1 was interesting and informative. Antithrombotic devices have long stood the test as prophylactics against the development of perioperative deep vein thrombosis and pulmonary embolism (PE). It is alarming that they could be a causative factor in the development of that intraoperative complication that all anesthesiologists fear—PE. However, as the authors correctly point out, a cause–effect relation, in the presence of the multiple significant risk factors for pulmonary thromboembolism that the patient had, could not be made justifiably. However, the mere possibility of such an occurrence will make me more vigilant during application of such devices. It is conceivable that more cases of such occurrences will be reported, leading to the establishment of more concrete evidence on causality.
Although the authors mention that no significant complications caused by pneumatic compression devices have been reported previously, I would like to bring to their attention a recent article by Lachmann et al.  2 They report postoperative development of acute right lower leg compartment syndrome related to use of a intermittent pneumatic compression device, and they caution its use in patients undergoing prolonged surgery in the lithotomy position. Direct local muscle pressure from intermittent pneumatic compression devices can cause muscle necrosis and loss of capillary integrity, leading to massive edema and increased compartmental pressures. They also report the postoperative development of bilateral common peroneal nerve palsy after use of intermittent pneumatic compression devices in a 65-yr-old man with significant weight loss related to malignancy. Loss of tissue and fat around the common peroneal nerves, leaving them unprotected, and increased anterior compartment pressure from the intermittent pneumatic compression devices contributed to ischemia of the nerves.
Other serious injuries that are reported secondary to use of compression devices include acute compartment syndrome caused by a malfunctioning pneumatic compression boot 3 and peroneal nerve palsy caused by use of a sequential pneumatic compression device. 4 
Curiously, Cisek and Walsh 5 report a higher incidence of thromboembolic complications after radical retropubic prostatectomy in patients using external sequential compression devices perioperatively. Of 1,300 consecutive patients studied, 516 men had perioperative involvement of sequential compression device prophylaxis. There were 12 (2.3%) thromboembolic complications: 9 (1.7%) cases of PE and 3 (0.6%) cases of deep vein thrombosis. Of the 784 men with no perioperative sequential compression device prophylaxis, there were 9 (1.1%) thromboembolic complications: 7 (0.9%) cases of PE and 2 cases of (0.3%) deep vein thrombosis. In light of the case report by Siddiqui et al.  , 1 one can but wonder if sequential compression device use played a role in the development of PE in any of these patients.
References
Siddiqui AU, Buchman TG, Hotchkiss RS: Pulmonary embolism as a consequence of applying sequential compression device on legs of a patient asymptomatic of deep vein thrombosis. A nesthesiology 2000; 92: 880–2Siddiqui, AU Buchman, TG Hotchkiss, RS
Lachmann EA, Rook JL, Tunkel R, Nagler W: Complications associated with intermittent pneumatic compression. Arch Phys Med Rehabil 1992; 73: 482–5Lachmann, EA Rook, JL Tunkel, R Nagler, W
Matsen FA: Compartmental syndrome: A unified concept. Clin Ortho 1988; 13: 8–14Matsen, FA
Pittman GR: Peroneal nerve palsy following sequential pneumatic compression. JAMA 1989; 261: 2201–2Pittman, GR
Cisek LJ, Walsh PC: Thromboembolic complications following radical retropubic prostatectomy: Influence of external pneumatic compression devices. Urology 1993; 42: 406–8Cisek, LJ Walsh, PC